Florida, 2019

Flooding in Florida, July 8, 2019

July 8, 2019 · NWS MFL · 2 events in 1 county or zone

Abundant tropical moisture across the area with a mid-level shortwave moving across the region. A southwesterly wind flow allowed for scattered to numerous showers and thunderstorms to move towards the east coast metro in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Abundant tropical moisture across the area with a mid-level shortwave moving across the region. A southwesterly wind flow allowed for scattered to numerous showers and thunderstorms to move towards the east coast metro in the afternoon. These storms produced high rainfall rates leading to flooding of streets across areas of Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 8, 12:45 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 8, 12:45 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Miami FL
145 PM EDT Mon Jul 8 2019

.AVIATION...
Off and on showers and a few thunderstorms look to continue
throughout the afternoon to early evening hours with occasional
MVFR/IFR conditions and gusty winds up to 25 kt for all east coast
terminals. KMIA, KTMB, and KOPF already saw VSBY's less than 1/2
SM and this could occur once again with the heavier thunderstorms.
Main concern is that storms are moving parallel along the east
coast TAFs and the current TEMPO group may have to be extended
through later into the evening. With deep moisture sticking around
and with lgt/vrb winds overnight, will have to monitor for low
stratus sticking around. Chances for showers/thunderstorms
increase again Tuesday so handled with PROB30 groups for now.

&&

.PREV DISCUSSION... /issued 945 AM EDT Mon Jul 8 2019/

UPDATE...
12Z WPC surface analysis depicts a trough axis just to the west
of Florida with plenty of moisture to go around. A shortwave
skirting across coastal central FL and digging down over MFL's
Gulf waters has sparked scattered to numerous
showers/thunderstorms this morning, some of which are now
advecting into Naples and other coastal Gulf cities. With both
surface and 700 mb southwest flow prevailing across the east
coast and northwest across the west coast, general storm motion
will be SW to NE along the east coast and NW to SE along the west
coast today.

Looking at MFL's 08/12Z sounding, the PW is 1.98 inches, which is
0.23 inches above the daily mean for today and also 0.05 inches
above the 75th percentile. Additionally, the 500 mb temps are on
the warmer side at about -4.9 degrees C. The average 500 mb temps
for today are roughly -6.92 degrees C, so this will work to obstruct
vertical storm growth. Ample cloud coverage this morning will also
work to dissuade significant storm development has daytime
heating is slightly hindered. Regardless, scattered to numerous
showers/thunderstorms are expected to develop today due to a surge
in deep moisture across the region, especially along the east
coast due to those SW winds. Have upped POPs across this region to
reflect that. Main threat looks to be frequent lightning as RAOB
analysis supports that the atmosphere is too moist for frequent
wind gusts.

PREV DISCUSSION... /issued 748 AM EDT Mon Jul 8 2019/

DISCUSSION...
SHORT TERM: A wet and stormy pattern across South Florida the next
few days. The Atlantic ridge as retreated into the Atlantic with a
mid-level trough across the southeastern US. Wind flow has shifted
to southwesterly across the region. This will continue to pump
tropical moisture into South Florida. The 00Z MFL sounding had a
precipitable water value of 2.12 inches. Values are expected to
stay above 2 inches through at least mid-week. With the increased
moisture and the mid-level trough shower and thunderstorm chances
will remain elevated the next few days with an increase in
coverage as well. Convection will develop over the Gulf and west
coast and move east towards the interior and east coast metro in
the afternoon and evening.

A surface trough or broad area of low pressure will develop along
a stalled front over the southeast US and linger in the
northeastern Gulf of Mexico as we move into Tuesday only helping
to enhance the moisture and onshore flow from the Gulf of Mexico.
Models have PWATs of 2.25+ and continued increased coverage of
showers and thunderstorms. High tropical rainfall rates, slow
storm motion and training storms will lead to increasing potential
of heavy rainfall leading to localized flooding. The Weather
Prediction Center currently has a Marginal Risk of excessive
rainfall for the southwest coast of Florida expanding over to the
Miami metro on Tuesday due to the even more increased moisture
surge.

Any of the storms that develop the next few days will be capable
of producing frequent lightning strikes and brief gusty winds. The
main hazard will be the potential for heavy rainfall and
localized flooding.

MID-LATE WEEK: In the mid-range all eyes turn to the northern Gulf.
A broad area of low pressure will form over the northern Gulf in
the next couple of days. The National Hurricane Center has a 70
percent of development as of 2AM EDT in the next 5 days as the
low meanders near the northern Gulf coast. While there is
increasing chances of development, the models are still struggling
with exactly where the low moves. Global models have been
inconsistent run to run with the location from the Northeast Gulf
to the Western Gulf. The development and location of how this low
moves will have an impact on South Florida flow and moisture.

Currently, the forecast keeps elevated rain chances through
Thursday with trend towards drier conditions for the weekend as
the Atlantic ridge begins to build and some drier air moves into
the area. There is low confidence in the extended forecast as the
proximity of the low pressure to Florida whether it is the NE or
Western Gulf will impact when the Atlantic ridge can begin to
build back into South Florida.

MARINE...
Showers and thunderstorms are forecast throughout the period,
with highest chances and coverage today through mid-week. In and around
any showers and thunderstorms gusty erratic winds and frequent
lightning will be possible. Winds will be south/southwesterly
through the week. Seas in the Atlantic and Gulf will be generally
2 feet or less, with building seas in the Gulf possible late
week.&&
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  89  77  91 /  40  60  40  60
Fort Lauderdale  77  88  78  90 /  40  60  40  50
Miami            76  88  77  90 /  40  60  40  50
Naples           76  88  77  88 /  60  70  60  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...03/Fell
DISCUSSION...33/Kelly
MARINE...33/Kelly
AVIATION...03/Fell
Hazardous weather outlook, Jul 8, 8:15 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
915 AM EDT Mon Jul 8 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
090115-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
915 AM EDT Mon Jul 8 2019

...WET WEATHER PATTERN DEVELOPING THROUGH MID WEEK...
...INCREASE RISK OF RIP CURRENTS WEST COAST BEACHES MID TO LATE WEEK...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to locally numerous showers and thunderstorms
are forecast for today with greatest concentration across the western
areas this morning shifting to the eastern areas in the afternoon.
Main concerns with storms today will be locally heavy rainfall
(particularly across urban areas) and occasional to frequent lightning
strikes.

Flooding: Slow movement of storms could result in ponding of water
on roadways and street flooding.

Temperatures: Despite increasing chances of rain, maximum heat
indices could reach 100-104 degrees across portions of the interior
for short periods of time.

Waterspouts: Atmospheric conditions are somewhat favorable for the
development of waterspouts across the Gulf and Atlantic waters of
South Florida. Mariners are advised to exercise caution.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An increasingly unsettled weather pattern is expected through at
least mid-week with showers and thunderstorms likely. This is in part
associated with a disturbance across the northeast Gulf which the
National Hurricane Center places at a 80 percent chance of
developing during the week. Regardless of development, the main
concern for South Florida is the potential for locally heavy rainfall
especially Tuesday into Wednesday.

There is an increasing risk for rip currents along the Gulf coast for
mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report flooding to the National Weather Service
forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

FELL

In the hours before

Special weather statement, Jul 8, 11:37 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Miami FL
1237 PM EDT Mon Jul 8 2019

FLZ073-074-173-081715-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1237 PM EDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
115 PM EDT...

* At 1237 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from 7 miles west of Miccosukee Resort to
  The Redland. Movement was northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Miami, Coral Gables, South Miami, The Redland, Kendall, Doral,
  Hialeah Gardens, Pinecrest, Sweetwater, West Miami, Medley,
  Westchester, Glenvar Heights, Palmetto Bay, University Of Miami,
  Zoo Miami, Goulds, Coral Terrace, Olympia Heights and Miccosukee
  Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2595 8041 2564 8018 2550 8053 2576 8071
TIME...MOT...LOC 1637Z 237DEG 13KT 2574 8060 2556 8047

FELL
Special weather statement, Jul 8, 12:22 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Miami FL
122 PM EDT Mon Jul 8 2019

FLZ072>074-172-173-081800-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
122 PM EDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 200 PM EDT...

* At 121 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Westview, or over Hialeah,
  moving northeast at 30 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Davie, Miami Beach, Plantation, Sunrise, Tamarac, Coral
  Gables, South Miami, Lauderdale-By-The-Sea, Surfside, Miami
  Gardens, Virginia Key, Hallandale, Kendall and Lauderhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2583 8004 2578 8005 2566 8038 2613 8036
      2623 8004
TIME...MOT...LOC 1721Z 239DEG 25KT 2586 8026

CF
Local storm report, Jul 8, 12:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
148 PM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     MARINE TSTM WIND 2 SE NORTH MIAMI BEACH  25.91N  80.14W
07/08/2019  M41 MPH          AMZ630             FL   MESONET

            MESONET MDRF4 IN BAL HARBOUR MEASURED A WIND GUST OF 41
            MPH / 36 KTS AT 138 PM.

&&

EVENT NUMBER MFL1900114

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Miami-Dade

When
July 8, 1:30 PM EST to 3:30 PM EST
Where
Miami-Dade County, 1 mi SW of Medley to 1.24 mi SSW of Medley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
25.821, -80.333

Doral Police Department reported road closures due to heavy rainfall in the area. 2 to 4 inches of rain fell in 1-2 hours across the area.

Flood, Miami-Dade

When
July 8, 2:25 PM EST to 4:00 PM EST
Where
Miami-Dade County, 0.95 mi SW of Hialeah to 0.2 mi SSE of Hialeah
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
25.841, -80.282

Multiple reports from broadcast media of flooded roadways in Hialeah from heavy rainfall. Rainfall estimates were 2 to 3 inches in the area in a period of 1-2 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844788, 844789.